Matteo’s sudden jaundice
Matteo is a 37 years old patient who has been followed by the Mental Health Centre of his town since his teenagehood for aggressive episodes against his relatives and has a diagnosis of “behavioural disturbances with mental ritardation”. His phychopathological case is characterized by strong anxiety, relational difficulties, cognitive impairment and poor instrumental skills to such a point that he relies on his mother for daily life activities. In the last period, Matteo has been continuously followed because of increasing aggression episodes (especially against his mother) with ambulatorial support sessions and pharmacological therapy consisting in: chlorpromazine 25 mg/day, biperiden hydrochloride 4 mg/day (in the last year) and olanzapine 15 mg/day (which has been administered for 10 years, with increased dose in the last year).
During a routine check, the blood test results show an increase of gamma-GT, transaminases and cholesterol. Matteo is then addressed to the gastroenterology specialist with the hypothetical diagnosis of hepatic steatosis and the recommendation to complete the laboratory exams and undergo ultrasound scan. One year and a half later, Matteo visits the Emergency Department complaining addominal pain and worsening jaundice arisen more than a week earlier. The blood tests immediately performed show a mild increase of ALT, 46 U/L (normal value 6-40) and a high increase in total bilirubin, 24.42 mg/dl (normal value 0.20–1.10); the other checked parameters are normal. Microbiological and immunological investigation – undertaken in order to exclude viral or autoimmune cause – give a negative response. The ultrasound scan and MR-cholangiography do not show cholecyst or bile ducts calculosis, only minor cholecyst-walls thickening that however cannot explain the patient symptomatology. The presence of cholestatic jaundice seems then to be ascribable to drugs: chlorpromazine is the most suspected, however the whole pharmacological therapy is abruptly suspended under close psychiatric control, in order to prevent eventual behaviour disturbance. The therapy administered during hospitalization consists of cholestyramine and supplementation of vitamin K, vitamin D and potassium.
Confirming the initial suspects, histological evaluation of liver biopsy documents a cholestatic damage which is defined - according to the anatomo-pathologists - as a quite typical “damage due to chlorpromazine-type drugs”.
Based on the only few case reports available in literature, a ursodeoxycholic acid therapy is started. About two months later and then 4 months after the jaundice onset and chlorpromazine suspension, the bilirubin values return normal and the patient is dismissed by the Psychiatric Department. Such a long period of time has passed because – in order to perform the liver biopsy – it has been necessary to request the Court to appoint a legal guardian for the signature on the informed consent, signature that could not be given by the patient, unable to think clearly or understand because of the conditions discussed above. At home the recommended therapy consists of: haloperidol 2 mg/ml 40 gtt/day, ursodeoxycholic acid 900 mg/day, chlorhydrate cholestyramine 8 g/day, chlorure potassium 1,800 mg/day by mouth, lactulose 15 ml/day, spironolactone 25 mg/day.
In the following months an increase in transaminases up to 200-300 UI/L is registered, with bilirubin always normal. Haloperidol is suspended and viral and autoimmune markers are re-checked, resulting normal once again. Transaminases values, on the other side, are still high, constantly over 300 mg/dl. The ultrasound scan examination suggests a steatohepatitis.
Intrahepatic bile ducts breakage
Chlorpromazine damages to biliary tree have been described in the Ninety and have been reproduced in laboratory animals with the same histological characteristics, i.e. “frequent breakages of the intrahepatic bile ducts wall with conjugated bilirubin pouring into the liver and in the blood. Minor inflammatory infiltrate in the breakage area”. For this reason, the few case report in literature do not recommend corticosteroids therapy. Recovery, always reported, takes long, from 3 to 6-8 months and seems to be correlated more to chlorpromazine suspension than to the pharmacological treatment with ursodeoxycholic acid. Pathogenesis of ducts damage induced by chlorpromazine is unknown.
In Matteo’s case, histological lesions were very similar to those reported by literature, and for this reason the anatomo-pathologist attributed the damage to chlorpromazine. Also the normalization of bilirubin values occured in the time described by literature. The increase of transaminases, which was persistent even after the resolution of cholestatic conditions, is probably due to steatosis and/or steatohepatitis, as from hypercholesterolaemia levels. It must be added, however, that a new liver biopsy has not confirmed steatosis and/or steatohepatitis, hence the necessity of closely monitoring the transaminases evolution.
Internal Medicine Dept. B, Azienda Ospedaliera Universitaria Integrata, Verona Elena Arzenton
Pharmacology Service, Azienda Ospedaliero Universitaria Integrata and University of Verona
- Clin Liver Dis 2004;8:95-132. CDI NS
- Hepatology 1988;6:369-73. CDI NS
- Toxicol Appl Pharmacol 2013;266:430-8. CDI #nnn#
- Clin Neuropharmacol 2012:35:244-53. CDI #fnn#
- Expert Opin Drug Saf 2003;2:287-304. CDI NS
- Hepatology 2013;57:1518-29. CDI #fff#